3 ACE Inhibitor Side Effects: Should You Seek Out Alternatives?

ACE inhibitors come with significant risks and can cause many adverse effects. Learn more about ACE inhibitor side effects here.

ace inhibitor side effects

ACE inhibitors "make your heart work less hard by lowering your blood pressure," according to U.S. National Library of Medicine. "This keeps some kinds of heart disease from getting worse." Ace inhibitor side effects can include chronic cough as well as angioedema, the build-up of fluid in areas like the lips, tongue, larynx, and intestines..

© Skypixel | Dreamstime.com

If you have high blood pressure, most conventionally trained doctors will prescribe you any number of commonly used blood pressure medications. These include diuretics, beta-blockers, and ACE inhibitors. But be aware of the potential risks associated with these medications that your doctor might not be telling you. ACE inhibitor side effects can range from a persistent, chronic cough to dangerous elevations in potassium.

How do ACE inhibitors work? ACE inhibitors help to lower blood pressure by blocking the angiotensin-converting enzyme (ACE). Angiotensin is a chemical that constricts blood vessels, which raises blood pressure. ACE inhibitors work by causing the body to produce less of this blood pressure-raising chemical.

ACE Inhibitor Side Effects Can Include Chronic Cough

Do you have a persistent cough that just won’t go away and has no obvious cause? It could be caused by your ACE-inhibitor prescription.

One in four people on ACE inhibitors may develop a dry cough, often associated with tickling or scratching in the throat.[1,2] For some people, the coughing can be so severe that it causes the person to get sick or pass out. Researchers believe that ACE inhibitors induce cough because the medication causes an accumulation of inflammatory compounds like bradykinin and substance P.[1]

Many patients are not warned that coughing can be a potential side effect of these drugs, and it can be hard to associate the coughing with the use of the medication; it can take weeks or months after beginning the medication for symptoms to develop.[1] Fortunately, in the majority of cases, the cough will completely disappear—and quickly—if the ACE inhibitor is stopped. Discontinuing ACE inhibitor medication is the only uniformly effective treatment for this side effect.[1]

ACE Inhibitors and Angioedema

Although it is one of the more rare side effects of ACE inhibitors, angioedema is also one of the most dangerous. Angioedema is the build-up of fluid in areas like the lips, tongue, larynx, and intestines. It frequently occurs more than six months after starting ACE inhibitor treatment.[3] (This side effect is also due to an accumulation of the compound bradykinin, the same one that causes coughing.)[4]

When angioedema occurs surrounding the airway, it becomes a medical emergency. It can cause the airway to become blocked, leading to asphyxiation.[3] Stopping the use of ACE inhibitors will lead to a resolution of these dangerous adverse effects.

Be Careful of High Potassium Levels

Hyperkalemia refers to elevated potassium levels outside of the normal range. ACE inhibitors interfere with the proper excretion of potassium and can cause anything from a moderate, asymptomatic increase in potassium to extremely high, life-threatening levels.[5]

Elevated potassium can cause such symptoms as confusion, muscle cramps, weakness, and more, along with dangerous cardiovascular effects like palpitations, cardiac arrhythmias, and other dangerous effects. People with diabetes and kidney problems are at an increased risk for hyperkalemia; ACE inhibitors may be particularly risky for these people.[5,6]

Replace ACE Inhibitors with Natural Alternatives to Lower Blood Pressure

Other common side effects of ACE inhibitors include weakness, dizziness, fatigue, rash, headaches, sleep problems, and more.[2] But remember, these ACE inhibitor side effects can be avoided if you turn to natural, effective options for treating your high blood pressure instead.

Before discontinuing your medication, however, talk to your doctor and discuss the option of trying an alternative treatment plan. It is very dangerous to stop taking these drugs without medical supervision.

Our expansive collection of articles on high blood pressure can help you discover a variety of helpful strategies for lowering your blood pressure naturally, which include eating more polyphenol-rich berries and incorporating breathing exercises into your daily routine.

Share Your Experience

Do you have high blood pressure? Have you ever experienced any of these ACE inhibitor side effects? Share your tips for managing high blood pressure naturally in the comments section below.


[1] Chest. 2006 Jan;129(1 Suppl):169S-173S.

[2] Mayo Clin Health Lett. 2013 Jan;31(1):7.

[3] J Pharm Pract. 2014 Oct;27(5):461-5.

[4] Am J Med. 2015 Feb;128(2):120-5.

[5] Cardiovasc Ther. 2012 Jun;30(3):e156-66.

[6] Expert Opin Drug Saf. 2014 Oct;13(10):1383-95


Originally published in 2016, this post is regularly updated.

Tags , , , , , , , , , , , , , , , , , , , , , , , ,
Enter Your Log In Credentials
This setting should only be used on your home or work computer.

×